Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Started diarrhea after gall bladder operation. What treatment is required to get cure?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5369 Questions
Diarrhea after gall blooder operatioon
Repeated loose watery bowel movements particularly after some foods containing butter, fat spices,and other things I have not confirmed.
Posted Mon, 25 Feb 2013 in Digestion and Bowels
Answered by Dr. Grzegorz Stanko 57 minutes later

Thank you for the query.

The most possible reason of such symptoms is intestines infection due to stay at hospital. In such environment, bacterias are very specific, selected by many medicines and mixed from many sick people. If you were treated with antibiotics, it could also cause such infection.
Other possible reasons are pancreatitis (sometimes gallstones are left in bile ducts and can give pancreas inflammation), food allergy or partial intestines obstruction (with this condition diarrhea and constipations do appear alternately).
I suggest you to start with antidiarrheas medicines (Loperamide) and antibacterial (Nifuroxazide, Rifaximine) and see if it helps. Light diet should be also ordered.
If the symptoms wont go away in a day or two, you should have some diagnostics. Abdominal ultrasound, full blood work, liver tests, amylase, bilirubin, urine analysis should be done. Stool tests should be also performed. If still no findings, colonoscopy will be necessary.

Hope this will help. Feel free to ask further questions.
Above answer was peer-reviewed by
Follow-up: Started diarrhea after gall bladder operation. What treatment is required to get cure? 7 hours later
The gall blooder operation was performed about five years ago.
It was diagnosed that the gall blooder was not functioning and not because there were gall stones. I have been suffering with diarrhea ever since as I pointed out to you earlier. They are treating me for diarrhea with cholestyramine. But I suspect I may have something else because I get bloated, pass gas and my intestines are making noises. Advise what exams I should have. Thanks. Eugenia, the patient and wife of the person who sent you the e-mailearlier.
Answered by Dr. Grzegorz Stanko 9 hours later

Ok, that makes things different as you do suffer from chronic diarrhea. After gallbladder removal, the bile secretion should stabilize in 3 months so most likely it is not the bile which causes diarrhea. Moreover, cholestyramine can cause diarrhea as a side effect.
At your case I would start with stop taking cholestyramine, have liver diet (fried or fatty foods increase bile secretion) and try eradicate intestinal bacterias with Rifaximine 400 mg 3x1 for 7 days. You should also add Loperamide 4 mg 3x1, probiotic. And see if this gives any improvement.
If not, than you should have some tests. Full blood work (to see if there is any low hemoglobin and if eosinophiles are not elevated), liver tests (AST,ALT,GGTP,AP), pancreas tests (amylase, lipase), bilirubin level, urine analysis, stool tests and stool culture, thyroid tests, gammaglobulin level.
If hemoglobin will be low or there will be some fat in stool, colonoscopy and small bowel CT (enteroclysis) should be performed.
If eosinophiles will be elevated, stool parasites should be ruled out, allergy tests performed and tTGA test for Celiac disease rule out.
If fat in stool is present, severe pancreatitis should be considered and abdominal CT performed.

Hope this will help. Feel free to ask further questions.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor